Virginia, 2016

High Wind in Virginia, April 9, 2016

April 9, 2016 · NWS RNK · 1 event in 1 county or zone

A strong arctic cold front swept through the region the night of April 8th into the early morning hours of April 9th. Cold and windy conditions occurred after the passage of the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong arctic cold front swept through the region the night of April 8th into the early morning hours of April 9th. Cold and windy conditions occurred after the passage of the front. Some of the wind gusts were in the neighborhood of 60 mph and brought down a power line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 9, 12:38 PM EST, 12 minutes earlier.

Area forecast discussion, Apr 9, 12:38 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT SAT APR 9 2016

.SYNOPSIS...
A STRONG ALBERTA CLIPPER WILL TRACK ACROSS THE MID-ATLANTIC REGION
TODAY. ARCTIC HIGH PRESSURE WILL BUILD OVER THE AREA
SUNDAY. THEN MONDAY...A WARM FRONT WILL LIFT NORTH THROUGH THE
AREA FOLLOWED BY A COLD FRONT TUESDAY INTO WEDNESDAY. UNSEASONABLY
COLD TEMPERATURES TODAY AND SUNDAY WILL MODERATE EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 530 AM EDT SATURDAY...

NO CHANGES WILL BE MADE TO THE CURRENT SUITE OF HEADLINES IN
PLACE. THE CURRENT FREEZE WARNING WILL EXPIRE AT 10AM...FOLLOWED
BY THE WINTER WEATHER ADVISORY OUT WEST AT NOON.

MORNING RADAR AND SATELLITE IMAGES SHOW MULTIPLE BANDS OF SNOW
SHOWERS/SQUALLS MAINLY WEST OF THE BLUE RIDGE WITH A LITTLE BLEED
OVER TO THE EAST. HIGHEST ADDITIONAL ACCUMULATIONS THROUGH TODAY
WILL ACROSS WESTERN GREENBRIER WHERE AN ADDITIONAL 1 TO 3 INCHES
OF SNOW IS EXPECTED AND A WINTER STORM WARNING REMAINS IN PLACE.
ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE FAR WEST
AT THE HIGHER ELEVATIONS. SOME LOCAL ACCUMULATIONS ARE POSSIBLE
OUT THE BLUE RIDGE UNDER PERSISTENT SNOW BANDS.

EXPECT THE STRONGEST WINDS TO OCCUR THIS MORNING WITH GUSTS NEAR
60MPH FOR THE MOUNTAINS OF NORTH CAROLINA...BUT GUSTS NEAR 50MPH
ARE EXPECTED ELSEWHERE.

TEMPERATURES WILL BE CHALLENGED BY STRONG COLD AIR ADVECTION
TODAY AND DO NOT EXPECT LOCATIONS WEST OF THE RIDGE TO MAKE IT OUT
OF THE 30S WITH THE HIGHER ELEVATIONS REMAINING IN THE 20S. TEMPS
WILL REMAIN IN THE 40S FURTHER EAST.

PREVIOUS AFD...

A STRONG ALBERTA CLIPPER WAS LOCATED NEAR THE OH/PA BORDER EARLY
THIS MORNING...MOVING THROUGH THE BASE OF A DEEP UPPER TROUGH
ACROSS THE NORTHEAST U.S. THE UPPER FLOW IS VERY
PROGRESSIVE...ALLOWING THE CLIPPER TO TRACK TOWARD THE NORTHERN
MID-ATLANTIC COAST BY THIS EVENING. IN THE WAKE OF THE
CLIPPER...ARCTIC HIGH PRESSURE WILL BUILD OVER THE REGION EARLY
SUNDAY MORNING BRINGING UNSEASONABLY COLD AIR TO THE AREA FOR
EARLY APRIL WITH A HARD FREEZE ACROSS THE ENTIRE FORECAST AREA.

MAIN CONCERNS THROUGH THIS TIME FRAME ARE UPSLOPE SNOW SHOWERS AND
RESULTANT ACCUMULATIONS...STRONG GUSTY NORTHWEST WINDS...AND COLD
TEMPERATURES.

WITH RESPECT TO THE SNOW POTENTIAL...WPC HAS LOWERED THE SNOW
AMOUNTS ACROSS THE ALLEGHANY QUITE A BIT FROM WHAT WAS ADVERTISED
YESTERDAY AND PULLED THE ACCUMULATING SNOW FURTHER NORTH AS WELL.
AMOUNTS ADVERTISED ARE LESS THAN WARNING CRITERIA IN WESTERN
GREENBRIER FROM THIS POINT FORWARD AND LESS THAN ADVISORY CRITERIA
FURTHER SOUTH. MODELS STILL ADVERTISE A STRONG SHORT WAVE TO
TRAVERSE THE REGION LATE THIS MORNING INTO EARLY AFTERNOON...WHICH
WHEN COMBINED WITH SNOW THAT HAS ALREADY OCCURRED...SHOULD ALLOW
AMOUNTS TO REACH LOW END WARNING CRITERIA WESTERN GREENBRIER AND
LOW END ADVISORY CRITERIA FURTHER SOUTH. CONFIDENCE IS
LOW...HOWEVER...GIVEN LACK OF ANY SUBSTANTIAL REPORTS YET UP TO
THIS HOUR. AS OF NOW...HAVE ONLY RECEIVED A HANDFUL OF UNOFFICIAL
REPORTS OF 1/2 TO 1 INCH. HOWEVER...TO AVOID FLIP-FLOPPING THE
WARNING/ADVISORY PRODUCTS...WILL LEAVE AS PREVIOUSLY ADVERTISED.

WILL ALSO LEAVE FREEZE HEADLINES IN PLACE AND UPGRADE THE HARD
FREEZE WATCH TO A HARD FREEZE WARNING. 28 DEGREES DURING THE
GROWING SEASON...AS ESTABLISHED FOR CERTAIN COUNTIES IN THE
CWA...CONSTITUTES A HARD FREEZE. GIVEN ALL OF THE UNSEASONABLE
WARMTH WE SAW IN MARCH...THE GROWING SEASON STARTED VERY EARLY AND
THUS THE ADVERTISED LOW TEMPERATURES IN THE TEENS AND 20S WILL
HAVE A SIGNIFICANT IMPACT ON ANY PREMATURE BLOOMING/BUDDING
VEGETATION.

WITH RESPECT TO WIND...MOST MODELS STILL SHOW A SIGNIFICANT
40-50KT NW LLJ TO TRAVERSE THE AREA DURING THE MID-MORNING INTO
THE EARLY AFTERNOON...SO AM LEAVING THE HIGH WIND WARNING AS IS.
STILL NOT QUITE AS BAD AS THE EVENT WE SAW A WEEK AGO TODAY. WITH
RESPECT TO THE WIND ADVISORY...OUR LOCAL WIND TOOL SUGGESTS THAT
THE WIND ADVISORY NEEDS TO BE EXPANDED INTO THE REMAINDER OF THE
PIEDMONT COUNTIES...WHICH SUPPORTS THE ONGOING RED FLAG WARNING
FOR THAT AREA AS WELL.

HIGH TEMPERATURES TODAY WILL STRUGGLE TO GET ABOVE FREEZING IN
THE MOUNTAINS...RISING WELL INTO THE 40S ACROSS THE PIEDMONT. LOWS
SUNDAY MORNING SHOULD BOTTOM OUT IN THE MID TO UPPER TEENS
MOUNTAINS TO THE LOWER AND MID 20S PIEDMONT...A GOOD 20 DEGREES
BELOW NORMAL FOR EARLY APRIL.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 415 AM EDT SATURDAY...

AFTER A SUB-FREEZING SUNDAY MORNING...HIGH PRESSURE SHOULD DRIFT
EASTWARD TOWARD THE COAST. THIS PATTERN CHANGE WILL ALLOW THE WINDS
TO SHIFT FROM THE COLD NORTHWEST FLOW TO A WARMER SOUTH FLOW AS THE
DAY PROGRESSES. ALTHOUGH CLOUDS WILL INCREASE FROM THE WEST AHEAD OF
A COLD FRONT ENTERING THE OHIO RIVER VALLEY...TEMPERATURES SHOULD
REBOUND INTO THE UPPER 40S TO THE UPPER 50S BY THE AFTERNOON. THE
FRONT WILL STRUGGLE TO REACH THE APPALACHIAN MOUNTAINS DURING SUNDAY
NIGHT...BUT SOME ISOLATED RAIN SHOWERS MAY CREEP INTO SOUTHEAST WEST
VIRGINIA AND THE ALLEGHANY HIGHLANDS OF VIRGINIA ON MONDAY. COMBINED
WITH SOUTHWEST WINDS AND THICKENING CLOUD COVER...THE THREAT FOR
FREEZING TEMPERATURES SHOULD COME TO A HALT. HIGH TEMPERATURES ON
MONDAY SHOULD JUMP INTO THE 60S AND 70S DUE TO THE FRONT STILL
HANGING BACK OVER THE MOUNTAINS...WHICH WILL KEEP THE WARM SOUTHWEST
WINDS FLOWING THROUGH THE DAY.

THE COLD FRONT WILL SLOWLY CREEP TOWARD THE MID ATLANTIC ON MONDAY
NIGHT...WHICH WILL ALLOW RAIN SHOWERS TO ARRIVE WEST OF THE BLUE
RIDGE DURING THE EARLY MORNING HOURS. INTERESTINGLY...THE 00Z GFS
SEEMS A TAD SLOWER WITH THE FRONTAL PASSAGE OVER THE CWA THAN THE
00Z ECMWF. HOWEVER...BOTH MODELS AGREE THAT THE PIEDMONT SHOULD SEE
SOME RAIN SHOWERS STARTING AT NOON AND LASTING THROUGH THE EVENING.
HIGHS ON TUESDAY WERE LEANED ON THE COOLER SIDE OF MOS GUIDANCE TO
ACCOUNT FOR THE LIMITED HEATING AVAILABLE WITH CLOUDS AND RAIN
TAKING UP MOST OF THE DAYLIGHT HOURS. WHILE THE QPF AMOUNTS VARY
SOMEWHAT BETWEEN THE MODELS...AROUND A QUARTER OF AN INCH SEEMS AN
APPROPRIATE AMOUNT GIVEN THAT THE BEST DYNAMICS ASSOCIATED WITH THE
MAIN LOW PRESSURE AREA WILL PASS WELL TO THE NORTH. THE RAIN SHOWERS
SHOULD SLOWLY EXIT THE CWA AFTER SUNSET.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 405 PM EDT FRIDAY...

FRONT MOVING ACROSS MONDAY INTO TUESDAY WILL PROVIDE A PERIOD OF
SHOWERS TO THE AREA WITH AXIS OF UPPER TROUGH NOT EXITING UNTIL
TUESDAY NIGHT. MAINLY RAIN WITH AT OR BELOW SEASONAL TEMPS.

WEDNESDAY HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES WITH DRY AND
COOLER WX EXPECTED. A SOUTHERN STREAM UPPER WAVE MOVES ACROSS THE
SRN PLAINS INTO THE GULF COAST STATES THURSDAY POTENTIALL GENERATING
A STRONG SFC LOW ALONG THE FRONT FROM THE FL GULF COAST TO OFF THE
NC COAST BY LATE THURSDAY. SOME POTENTIAL FOR LIGHT RAIN TO MOVE
BACK UP OUR WAY THURSDAY BUT KEPT POPS 20 PERCENT OR LESS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 130 PM EDT SATURDAY...

STRONG NORTHWEST FLOW AROUND THE BASE OF AN UPPER TROUGH IS
HELPING TO MAINTAIN SCATTERED UPSLOPE SNOW SHOWERS ACROSS THE
MOUNTAINS...ALONG WITH PRIMARILY MVFR CEILINGS. EAST OF THE CREST
OF THE BLUE RIDGE...VFR CONDITIONS PREVAIL. FROM THIS POINT AND
ONWARD...WIND SPEEDS WILL START TO DECLINE ACROSS THE
REGION...WITH MANY LOCATIONS SEEING GUSTS NO MORE THAN ABOUT 15 TO
20 KTS BY 00Z/8PM. WITH THE DECREASING SPEEDS AND A GREATER
INTRUSION OF DRIER AIR INTO THE AREA WILL YIELD A TREND TOWARDS
LESS SNOW SHOWERS AS THE DAY PROGRESSES. THE AREA AROUND KLWB IS
EXPECTED TO MAINTAIN THE SNOW SHOWERS THE LONGEST. VISIBILITIES
WILL DROP BRIEFLY INTO THE IFR/MVFR RANGE UNDER SOME OF THE
STRONGER SNOW SHOWERS.

OVERNIGHT...HIGH PRESSURE WILL BUILD INTO THE AREA. ITS AXIS WILL
SHIFT EAST OF THE AREA BY MID-DAY SUNDAY. THIS WILL RESULT IN
LIGHT AND VARIABLE WINDS AND VFR CONDITIONS FOR ALL LOCATIONS
AFTER MIDNIGHT. DURING THE DAY SUNDAY...A LIGHT SOUTHWEST BREEZE
WILL DEVELOP AS THE CENTER OF THE HIGH INCHES EASTWARD.

CONFIDENCE LEVEL HIGH ON CIGS..VSBYS...AND WINDS.

EXTENDED DISCUSSION...

HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER PATTERN THROUGH
MONDAY WHILE A COLD FRONT APPROACHES FROM THE WEST. ANTICIPATE VFR
CONDITIONS. CONFIDENCE LEVEL HIGH ON CIGS AND VSBYS.

COLD FRONT CROSSES THE AREA LATE MONDAY NIGHT THROUGH EARLY
TUESDAY EVENING. ANTICIPATE GOOD COVERAGE OF SHOWERS ACROSS THE
AREA WITH AREAS OF MVFR CIGS/VSBYS UNDER THE HEAVIER SHOWERS.
PRECIPITATION MAY END AS SCATTERED SNOW SHOWERS IN THE WEST
TUESDAY EVENING. CONFIDENCE LEVEL MODERATE ON CIGS AND VSBYS.

HIGH PRESSURE RETURNS WEDNESDAY INTO THURSDAY BRINGING A RETURN OF
VFR CONDITIONS. CONFIDENCE LEVEL MODERATE TO HIGH ON CIGS AND
VSBYS.

&&

.FIRE WEATHER...
AS OF 600 AM EDT SATURDAY...

CRITICAL FIRE WX DAY STILL EXPECTED ACROSS THE PIEDMONT OF NC/VA
TODAY AS SUSTAINED WINDS OF 20 MPH ARE LIKELY WITH RH VALUES
FALLING BELOW 30 PERCENT. DAY SHIFT YESTERDAY COORDINATED WITH
USFS TO ESTABLISH THE EXISTING RED FLAG WARNING...THUS NO CHANGES
ARE WARRANTED AT THIS TIME. FEEL THAT TEMPERATURES WILL BE TOO
COOL AND WITH SNOW SHOWERS FURTHER WEST FOR ANY FIRE WEATHER
CONCERNS WEST OF THE BLUE RIDGE. WILL DEFER DECISION TO DAY SHIFT
AS TO WHETHER ANY COUNTIES FURTHER WEST NEAR THE BLUE RIDGE WILL
NEED AN ENHANCED FIRE DANGER STATEMENT AS THERE WAS SOME LIGHT
PRECIPITATION OVERNIGHT AND FUELS MAY BE TOO WET INITIALLY.

&&

.CLIMATE...
HERE ARE THE RECORD MINIMUM TEMPERATURES AND RECORD HIGH MINIMUM
TEMPERATURES FOR TODAY AND SUNDAY.

SATURDAY 04/09/2016
SITE  MINT YEAR  LOMAX YEAR
KBLF  18 1972     32 1985
KDAN  26 1972     44 2003
KLYH  24 2007     38 1927
KROA  22 1972     38 1927
KRNK  17 1972     36 1956

SUNDAY 04/10/2016
SITE  MINT YEAR  LOMAX YEAR
KBLF  20 1997     35 1960
KDAN  25 1985     44 2003
KLYH  20 1985     41 1894
KROA  20 1985     41 1918
KRNK  16 1985     37 1985

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR VAZ007-009>014-
     016>020-022>024-032>035-043>047-058-059.
     HIGH WIND WARNING UNTIL 6 PM EDT THIS EVENING FOR VAZ015.
     HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM EDT SUNDAY
     FOR VAZ009-022>024-032>035-043>047-058-059.
     RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR VAZ043>047-
     058-059.
NC...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NCZ003>006-019-
     020.
     HIGH WIND WARNING UNTIL 6 PM EDT THIS EVENING FOR NCZ001-002-
     018.
     HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM EDT SUNDAY
     FOR NCZ001>006-018>020.
     RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ004>006-
     020.
WV...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR WVZ042>044-507-
     508.
     WINTER STORM WARNING UNTIL 6 PM EDT THIS EVENING FOR WVZ508.

&&

SYNOPSIS...RAB
NEAR TERM...MBS/RAB
SHORT TERM...PW
LONG TERM...WP
AVIATION...DS
FIRE WEATHER...PW/WP
CLIMATE...RAB
Hazardous weather outlook, Apr 9, 11:14 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1214 PM EDT SAT APR 9 2016

WVZ508-101615-
WESTERN GREENBRIER-
1214 PM EDT SAT APR 9 2016

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ009-022>024-032>035-101615-
SURRY-WILKES-SMYTH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
1214 PM EDT SAT APR 9 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HARD FREEZE WARNING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HARD FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HARD FREEZE WARNING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HARD FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010>014-016>020-WVZ042>044-507-101615-
TAZEWELL-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
1214 PM EDT SAT APR 9 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-101615-
ASHE-ALLEGHANY NC-WATAUGA-
1214 PM EDT SAT APR 9 2016

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   HARD FREEZE WARNING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FREEZE WARNING.
   HARD FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HARD FREEZE WARNING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HARD FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ015-101615-
GRAYSON-
1214 PM EDT SAT APR 9 2016

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-101615-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1214 PM EDT SAT APR 9 2016

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   WIND ADVISORY.
   HARD FREEZE WARNING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   RED FLAG WARNING.
   HARD FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HARD FREEZE WARNING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HARD FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 9, 9:09 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1009 AM EDT SAT APR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     SNOW             2 NE BLACKSBURG         37.26N  80.39W
04/09/2016  M1.6 INCH        MONTGOMERY         VA   NWS EMPLOYEE

            SNOW DEPTH.

&&

EVENT NUMBER RNK1601637

WERT
Local storm report, Apr 9, 9:24 AM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EDT SAT APR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     SNOW             2 ESE ANJEAN            38.00N  80.60W
04/09/2016  E5.0 INCH        GREENBRIER         WV   DEPT OF HIGHWAYS

            4.0 INCHES CURRENTLY ON GROUND...BUT APPROXIMATELY 5.0
            - 5.5 INCHES HAS FALLEN FOR EVENT

&&

EVENT NUMBER RNK1601638

WERT
Local storm report, Apr 9, 9:32 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 AM EDT SAT APR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             3 N RUPERT              37.99N  80.67W
04/09/2016  M6.0 INCH        GREENBRIER         WV   CO-OP OBSERVER

            SNOW DEPTH. HEAVY SNOW BAND STILL OVER AREA AT TIME OF
            REPORT

&&

EVENT NUMBER RNK1601639

WERT
Local storm report, Apr 9, 10:40 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT SAT APR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     SNOW             PEMBROKE                37.32N  80.64W
04/09/2016  M2.0 INCH        GILES              VA   TRAINED SPOTTER

            MOST SNOW FELL OVERNIGHT...WITH ADDITIONAL ACCUMULATION
            OF AROUND 0.5 SINCE 7AM

&&

EVENT NUMBER RNK1601640

WERT
Local storm report, Apr 9, 10:43 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 AM EDT SAT APR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     SNOW             3 N BLACKSBURG          37.28N  80.42W
04/09/2016  E2.0 INCH        MONTGOMERY         VA   PUBLIC

            ON BRUSH MOUNTAIN

&&

EVENT NUMBER RNK1601641

WERT
Local storm report, Apr 9, 11:09 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 PM EDT SAT APR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     SNOW             5 NNE BLACKSBURG        37.30N  80.38W
04/09/2016  M2.0 INCH        MONTGOMERY         VA   NWS EMPLOYEE

            ON BRUSH MOUNTAIN

&&

EVENT NUMBER RNK1601642

WERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grayson

When
April 9, 12:50 PM EST to 3:00 PM EST
Where
Grayson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Strong winds downed a power line. Damage values are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630098.